Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS Topeka, KS

July 19, 2000Geary County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2000, 2:46 AM CDT for Geary County, Morris County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 2:46 AM CDT (07:46 UTC)
Expired
Jul 19, 2000, 3:15 AM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:48 AM CDTHail 0.75White City, KS
Jul 19, 2:55 AM CDTHail 1Junction City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 1:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2006 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190745
SVRTOP
KSC061-127-190815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
246 AM CDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GEARY COUNTY IN EAST CENTRAL KANSAS
  NORTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 315 AM CDT

* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 3 MILES NORTH OF WHITE CITY...OR ABOUT 15
  MILES SOUTH OF JUNCTION CITY...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  WHITE CITY
  PARKERVILLE
  DWIGHT

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:13 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 18, 3:13 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT TUE JUL 18 2000

TIMING OF PRECIPITATION CHANCES AND TEMPERATURES ARE MAIN CONCERNS.

DEPARTING UPPER FEATURE MOVING INTO MISSOURI HAD ASSOCIATED SURFACE
LOW NEAR TOPEKA AT 18Z WITH BOUNDARY CURVING BACK TO THE NORTHWEST.
EXPECT CU FIELD TO DISSIPATE SOME THIS EVENING BUT COMBINATION OF
NEXT SHORT WAVE AND MOISTURE IN THE LOW LEVELS SHOULD RETURN CLOUDS
AGAIN.  MODELS HAVE SEVERAL SHORT WAVES COMING THROUGH THE
FLOW...FAVORING THE ETA SOLUTION AT THIS POINT.  WATER VAPOR SHOWING
MOISTURE FEED OUT OF THE SOUTHWEST AND HINTING OF SHORT WAVES MOVING
INTO CENTRAL ROCKIES.  PIECE OF THIS ENERGY WORKS SOUTHEAST
OVERNIGHT THUS WILL HOLD POPS AFTER MIDNIGHT FOR THE NORTH
CENTRAL...WITH SLOWER TREND THEN PREVIOUS RUN...WILL HOLD OFF
MENTION IN THE NORTHEAST AND EAST CENTRAL.  TEMPERATURE WISE WILL GO
SLIGHTLY LOWER THE LAST NIGHTS READINGS...UPPER 60S TO LOWER 70S.

ON WEDNESDAY...UPPER FEATURE WORKS SOUTHEAST ACROSS CWA...WILL HAVE
HIGHER POPS TO THE WEST AND MENTION MAINLY IN THE AM.  WITH THESE
FEATURES WORKING ON BY EXPECT TO HOLD FRONT TO THE SOUTH.  MORE
CLOUDS SHOULD KEEP TEMPERATURES A BIT COOLER THAN TODAY.  ETA BRINGS
A STRONGER FEATURE...MORE 700 MB VERTICAL MOTION...OUT WEDNESDAY
NIGHT INTO THURSDAY. NEGATIVE MOTION BY MORNING HOURS OVER THE
NORTH CENTRAL AND THUS WILL HAVE PRECIP CHANCES ENDING THERE.  WILL
HOLD ON TO PRECIP CHANCES MOST OF THE DAY FAR EAST.  TEMPERATURES
WARMING A TAD BY THURSDAY BUT NOT SURE HOW FAR BOUNDARY WILL GET
SUPPRESSED SOUTH...THUS FAVORING MORE OF A COMPROMISE ON TEMPS FOR
HIGHS THURSDAY.

SOME LOCALLY HEAVY RAIN POSSIBLE WITH ANY OF THESE SYSTEMS AS
PRECIPITABLE WATER REMAINS HIGH...BUT WILL MENTION MAINLY WEDNESDAY
NIGHT.

.TOP...NONE
PF

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.